Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 26, NWS Spokane, WA

August 22, 2022Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 22, 2022, 4:27 PM PDT for Okanogan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 4:27 PM PDT (23:27 UTC)
Expired
Aug 22, 2022, 6:30 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 168 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS56 KOTX 222327
FFWOTX
WAC047-230130-
/O.NEW.KOTX.FF.W.0026.220822T2327Z-220823T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
427 PM PDT Mon Aug 22 2022

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Okanogan County in north central Washington...

* Until 630 PM PDT.

* At 427 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Okanogan County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4851 12021 4842 12025 4852 12041 4860 12030
      4856 12026

FLASH FLOOD...RADAR INDICATED

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:22 PM PDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 22, 3:22 PM PDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
322 PM PDT Mon Aug 22 2022

.SYNOPSIS...
The weather this week will feature several chances for showers and
thunderstorms. While much of the Inland Northwest probably won't
get much rain this week, a few spots could get a lot of rain
quickly under slow moving thunderstorms. In general, temperatures
won't be as hot as they have been the last couple of weeks. High
will mainly be in the upper 80s to lower 90s.

&&

.DISCUSSION...
Tonight: Slow moving thunderstorms capable of locally heavy rain
will be our primary concern for the remainder of the afternoon
into early this evening. Central Washington has experienced
sunshine for the majority of the day pushing temperatures well
into the 90s in places like Omak, Wenatchee, Grand Coulee and
Moses Lake. Afternoon heating has contributed to destabilization
over the high terrain of north central Washington where surface
based CAPE values the RAP analysis is in the neighborhood of
400-800 J/Kg over the steep terrain of Okanogan county. With
700-500mb flow of 15kts or less, thunderstorms have moved very
little since developing shortly after 1 PM. While burn scars are
the most vulnerable to flash flooding, the rain rates that we have
seen so far with these storms (1.5 to 2.0 inches per hour) have
the potential to produce flash flooding outside of burn areas as
well. Small hail and frequent cloud to ground lightning will also
accompany the strongest cells through early evening.

The Red Flag Warnings for lightning across southeast Washington
and northeast Oregon will be cancelled this afternoon. Some
additional showers and a few lightning strikes may occur over the
Blue Mountains into the southern Idaho Panhandle through early
evening, but this area has been worked over today with
precipitation earlier in the day and may not recover.

Low temperatures tonight will be cooler across most of the region
than they have been over the last 4 or 5 days. Clearing skies
overnight will allow temperatures to fall into the 50s and 60s.
Places like Wenatchee and Lewiston haven't fallen below 70 in the
last 3 or 4 nights...which is well above average.

Tuesday: It will be another warm day Tuesday with highs in the
upper 80s and lower 90s across most of the Inland Northwest. A few
spots like Omak, Grand Coulee and Lewiston will likely reach mid
90s. We will be monitoring the radar along the Canadian border for
thunderstorm development in the afternoon. Similar to today,
widely scattered and slow moving thunderstorms will deliver very
heavy rain to a few spots while the majority of the Inland
Northwest will remain dry.

Wednesday and Thursday: A slow moving upper low will park over
central Washington Wednesday bringing the best chance for
scattered showers region-wide. The upper low will hedge
northeastward into far north Idaho on Thursday delivering the best
shot of thunderstorms to far north Idaho and extreme northeast
Washington. Again, a few places have the potential to get
drenched under slow moving thunderstorms. Flash flooding will be
possible both Wednesday and Thursday with precipitable water
values over an inch or more over Washington and north Idaho. The
low overhead combined with the high moisture content of the
atmosphere should take a couple degrees off our high temperatures
Wednesday and Thursday with mid 80s to low 90s both afternoons.

Friday and Saturday: As our slow moving upper low departs, Friday
and Saturday will become breezier. At this time, it looks like
sustained west winds of 10 to 15 mph with gusts to 25 mph will
occur across the Columbia Basin, Palouse, and West Plains both
days. Localized gusts of 30 to 35 mph will likely occur through
the Cascade gaps including places like Wenatchee, Vantage, Chelan,
and Waterville. Many places with gusty winds on Friday will
experience high temperatures in the 90s with low humidity, so
wildfire spread will be a concern on Friday. High temperatures on
Saturday will drop into the 80s, but gusty winds will remain a
concern across much of the Inland Northwest following 4 or 5 weeks
of hot and dry weather.

Sunday and Monday: There is a good deal of forecast uncertainty
early next week. At this time, it looks like seasonably warm
temperatures Sunday (80s) will trend hotter (upper 80s/low 90s)
by Monday. However, there is a lot of variability in the medium
range ensembles by days 6 and 7, so we may see some changes.
/GKoch

&&

.AVIATION...
00Z TAFs: VFR conditions will prevail. Diurnal winds will mostly
dominate the conditions at the TAF sites. Isolated convection
has the potential to bring brief erratic gusty winds to 30 mph to
GEG and SFF between 03 to 06Z Tuesday, but confidence is very low
in this solution. /db

/JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  91  62  89  61  88 /  10  10  10  20  30  20
Coeur d'Alene  57  89  60  87  59  86 /  10  10  10  20  30  20
Pullman        54  87  55  89  54  86 /  10   0   0  20  10  10
Lewiston       65  95  66  96  66  94 /  10   0   0  10  10  10
Colville       51  92  51  88  51  88 /  10  20  10  20  30  20
Sandpoint      55  86  57  83  57  81 /  10  20  20  30  50  40
Kellogg        62  86  62  85  62  83 /  10  20  10  30  30  30
Moses Lake     60  95  64  95  63  94 /   0  10  10  10  10  10
Wenatchee      67  93  69  93  69  94 /   0  10  10  10  10  10
Omak           63  94  65  93  64  94 /  20  20  10  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 22, 1:25 PM PDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
125 PM PDT Mon Aug 22 2022

WAZ049-222100-
Western Okanogan County WA-
125 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of north central
Okanogan County through 200 PM PDT...

At 124 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Tonasket, or 34 miles northwest of Omak. This storm was
nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thirtymile Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4874 12002 4878 12009 4891 11999 4879 11987
TIME...MOT...LOC 2024Z 246DEG 3KT 4882 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JCLEV
Special weather statement, Aug 22, 2:53 PM PDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Spokane WA
253 PM PDT Mon Aug 22 2022

WAZ038-222230-
Okanogan Highlands WA-
253 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 330 PM PDT...

At 253 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Oroville, or 39 miles northeast of Omak, moving north
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Molson, Chesaw and Sitzmark Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4886 11910 4885 11923 4900 11921 4900 11899
TIME...MOT...LOC 2153Z 198DEG 17KT 4894 11914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 3:18 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
318 PM PDT Mon Aug 22 2022

WAZ049-222245-
Western Okanogan County WA-
318 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of central Okanogan
County through 345 PM PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Tonasket, or 28 miles northwest of Omak, moving south
at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Okanogan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4872 12008 4873 11997 4863 11992 4861 12006
TIME...MOT...LOC 2218Z 348DEG 6KT 4867 12002

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 3:37 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
337 PM PDT Mon Aug 22 2022

WAZ038-222300-
Okanogan Highlands WA-
337 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 400 PM PDT...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Oroville, or 44 miles northeast of Omak, moving north
at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chesaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4887 11899 4887 11911 4900 11913 4900 11893
TIME...MOT...LOC 2237Z 179DEG 13KT 4898 11902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JCLEV
Special weather statement, Aug 22, 3:55 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
355 PM PDT Mon Aug 22 2022

WAZ049-222345-
Western Okanogan County WA-
355 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of west central
Okanogan County through 445 PM PDT...

At 353 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Stehekin, or 37 miles west of Omak. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winthrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4846 12043 4858 12029 4850 12004 4829 12032
TIME...MOT...LOC 2253Z 310DEG 4KT 4849 12033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Aug 22, 4:10 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
410 PM PDT Mon Aug 22 2022

WAZ038-230000-
Okanogan Highlands WA-
410 PM PDT Mon Aug 22 2022

...A strong thunderstorm will impact portions of northeastern
Okanogan County through 500 PM PDT...

At 410 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Oroville, or 41 miles northeast of Omak, moving
northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Molson, Chesaw and Sitzmark Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4895 11889 4887 11911 4899 11926 4900 11924
      4900 11895
TIME...MOT...LOC 2310Z 131DEG 8KT 4896 11910

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:16 AM PDTSpecial Weather StatementOTXAsotin29 min
Aug 22, 1:25 PM PDTSpecial Weather StatementOTXOkanogan35 min
Aug 22, 1:53 PM PDTFlash Flood WarningOTXOkanogan116 min
Aug 22, 2:10 PM PDTFlash Flood WarningOTXOkanogan103 min
Aug 22, 2:53 PM PDTSpecial Weather StatementOTX37 min
Aug 22, 3:18 PM PDTSpecial Weather StatementOTXOkanogan27 min
Aug 22, 3:37 PM PDTSpecial Weather StatementOTX23 min
Aug 22, 3:55 PM PDTSpecial Weather StatementOTXOkanogan50 min
Aug 22, 4:10 PM PDTSpecial Weather StatementOTX50 min

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.